Alert archive / Texas / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this winter storm watch at Jan 8, 2021, 3:50 AM CST for 9 counties in Texas; Lea County, New Mexico. It took effect at Jan 9, 2021, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 8, 2021, 3:50 AM CST (09:50 UTC)
- In effect from
- Jan 9, 2021, 6:00 PM CST
- Expired
- Jan 9, 2021, 2:22 PM CST
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Lea County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Mitchell County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2602 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607 WWUS44 KMAF 080950 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 350 AM CST Fri Jan 8 2021 ...ANOTHER WINTER STORM TO BRING HEAVY SNOW SATURDAY NIGHT AND SUNDAY... .A storm system will bring another chance of snow to much of the Permian Basin and southeast New Mexico Saturday night and Sunday. Major impacts are possible either side of a line from Tatum to Lamesa to Colorado City with 4-6 inches of snow possible. NMZ029-TXZ045>048-052-053-082200- /O.NEW.KMAF.WS.A.0001.210110T0000Z-210111T0000Z/ Northern Lea County-Gaines-Dawson-Borden-Scurry-Howard-Mitchell- Including the cities of Tatum, Seminole, Lamesa, Big Spring, and Colorado City 350 AM CST Fri Jan 8 2021 /250 AM MST Fri Jan 8 2021/ ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Accumulations of 4-6 inches possible. * WHERE...In New Mexico, Northern Lea County. In Texas, Gaines, Dawson, Borden, Scurry, Howard and Mitchell Counties. * WHEN...From Saturday evening through Sunday afternoon. * IMPACTS...Expect snow covered roads, sidewalks, and other exposed surfaces. Dangerous travel conditions are possible across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/midland
3 follow-up statements
704 WWUS44 KMAF 081945 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 145 PM CST Fri Jan 8 2021 ...ANOTHER WINTER STORM TO BRING HEAVY SNOW SATURDAY NIGHT AND SUNDAY... .A storm system will bring another chance of snow to much of the Permian Basin and southeast New Mexico Saturday night and Sunday. Major impacts are possible either side of a line from Tatum to Lamesa to Colorado City with 4-6 inches of snow possible. NMZ029-TXZ045>048-052-053-091300- /O.CON.KMAF.WS.A.0001.210110T0000Z-210111T0000Z/ Northern Lea County-Gaines-Dawson-Borden-Scurry-Howard-Mitchell- Including the cities of Tatum, Seminole, Lamesa, Big Spring, and Colorado City 145 PM CST Fri Jan 8 2021 /1245 PM MST Fri Jan 8 2021/ ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 inches possible. * WHERE...In New Mexico, Northern Lea County. In Texas, Gaines, Dawson, Borden, Scurry, Mitchell and Howard Counties. * WHEN...From Saturday evening through Sunday afternoon. * IMPACTS...Expect snow covered roads, sidewalks, and other exposed surfaces. Dangerous travel conditions are possible across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/midland 44
661 WWUS44 KMAF 091013 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 413 AM CST Sat Jan 9 2021 ...ANOTHER WINTER STORM TO BRING HEAVY SNOW SATURDAY NIGHT AND SUNDAY... .A storm system will bring another chance of snow to much of the Permian Basin and southeast New Mexico Saturday night and Sunday. Major impacts are possible along and north of a line from Hobbs to Andrews to Garden City with 4-8 inches of snow possible. NMZ033-TXZ050-051-063-092215- /O.EXA.KMAF.WS.A.0001.210110T0000Z-210111T0000Z/ Central Lea County-Andrews-Martin-Glasscock- Including the cities of Hobbs, Lovington, Andrews, and Stanton 413 AM CST Sat Jan 9 2021 /313 AM MST Sat Jan 9 2021/ ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 inches possible. * WHERE...In New Mexico, Central Lea County. In Texas, Andrews, Martin and Glasscock Counties. * WHEN...From this evening through Sunday afternoon. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Expect very icy and snow covered roads, sidewalks, and other exposed surfaces. Dangerous travel conditions are also expected across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ NMZ029-TXZ045>048-052-053-092215- /O.CON.KMAF.WS.A.0001.210110T0000Z-210111T0000Z/ Northern Lea County-Gaines-Dawson-Borden-Scurry-Howard-Mitchell- Including the cities of Tatum, Seminole, Lamesa, Big Spring, and Colorado City 413 AM CST Sat Jan 9 2021 /313 AM MST Sat Jan 9 2021/ ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 inches possible. * WHERE...In New Mexico, Northern Lea County. In Texas, Dawson, Borden, Scurry, Mitchell, Howard and Gaines Counties. * WHEN...From this evening through Sunday afternoon. * IMPACTS...Expect very icy and snow covered roads, sidewalks, and other exposed surfaces. Dangerous travel conditions are also expected across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/midland
041 WWUS44 KMAF 092022 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 222 PM CST Sat Jan 9 2021 ...ANOTHER WINTER STORM TO BRING HEAVY SNOW SATURDAY NIGHT AND SUNDAY... A storm system will bring another chance of snow to much of the Permian Basin and southeast New Mexico Saturday night and Sunday. Major impacts are possible along and north of a line from Hobbs to Andrews to Garden City with 4-8 inches of snow possible. Just south of the warning area 1 to 3 inches are possible. NMZ029-033-TXZ045>048-050>053-063-110000- /O.UPG.KMAF.WS.A.0001.210110T0000Z-210111T0000Z/ /O.NEW.KMAF.WS.W.0001.210110T0000Z-210111T0000Z/ Northern Lea County-Central Lea County-Gaines-Dawson-Borden- Scurry-Andrews-Martin-Howard-Mitchell-Glasscock- Including the cities of Tatum, Hobbs, Lovington, Seminole, Lamesa, Andrews, Stanton, Big Spring, and Colorado City 222 PM CST Sat Jan 9 2021 /122 PM MST Sat Jan 9 2021/ ...WINTER STORM WARNING IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 inches. * WHERE...Portions of southeast New Mexico and West Texas. * WHEN...From this evening through Sunday afternoon. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Expect very icy and snow covered roads, sidewalks, and other exposed surfaces. Dangerous travel conditions are also expected across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ TXZ061-062-110000- /O.NEW.KMAF.WS.W.0001.210110T0000Z-210111T0000Z/ Ector-Midland- Including the cities of Odessa and Midland 222 PM CST Sat Jan 9 2021 ...WINTER STORM WARNING IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations up to 4 inches possible. * WHERE...Ector and Midland Counties. * WHEN...From this evening through Sunday afternoon. * IMPACTS...Expect very icy and snow covered roads, sidewalks, and other exposed surfaces. Dangerous travel conditions are also expected across the area. * ADDITIONAL DETAILS...Expect very icy and snow covered roads, sidewalks, and other exposed surfaces. Dangerous travel conditions are also expected across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 800-452- 9292. && $$ NMZ027-028-034-TXZ060-068>070-270-110000- /O.NEW.KMAF.WW.Y.0002.210110T0000Z-210111T0000Z/ Guadalupe Mountains of Eddy County-Eddy County Plains- Southern Lea County-Winkler-Crane-Upton-Reagan- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen, Artesia, Carlsbad, Eunice, Jal, Kermit, Crane, McCamey, Rankin, and Big Lake 222 PM CST Sat Jan 9 2021 /122 PM MST Sat Jan 9 2021/ ...WINTER WEATHER ADVISORY IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County and Eddy County Plains, and Southern Lea County. In Texas, Winkler, Crane, Upton and Reagan Counties, and Guadalupe Mountains Above 7000 Feet. * WHEN...From this evening through Sunday afternoon. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ For more information from the National Weather Service visit https://weather.gov/midland
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm watch went out at Jan 7, 10:53 PM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Jan 7, 10:53 PM CST, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1053 PM CST Thu Jan 7 2021 .DISCUSSION... See the 06Z Aviation Discussion Below. && .AVIATION... Light east winds will persist till tomorrow afternoon as winds will veer towards the southeast. VFR conditions will continue for most sites for the next 24 hours, expect KMAF and KHOB which could see development of a low cloud deck tomorrow morning. Possible temporary low CIGs tomorrow morning for those sites but confidence is to low to include them in this TAF cycle. && PREV DISCUSSION... /issued 245 PM CST Thu Jan 7 2021/ DISCUSSION... WV imagery shows a large trough exiting the MS Valley, w/weak upper- level ridging attempting to develop over the SW CONUS, leaving West Texas and Southeast New Mexico under NW flow aloft. At the surface, abundant insolation is allowing temps similar to yesterday's, and afternoon highs should top out right around normal. Overnight, a weak front will backdoor into the area, and will combine w/decreasing thicknesses to shave a few degrees off afternoon highs from today's. Meanwhile, a trough will make landfall in the PacNW, close off, and dig to the Four Corners by 18Z Saturday. Ahead of this, return flow will bring in a stratus deck Saturday morning, and this will persist along and east of the Pecos all day, keeping temps well-below normal there. Saturday night, the trough will dig farther southeast, arriving in SE NM 12Z Sunday, pivot through the Permian Basin Sunday afternoon, and quickly move to the ArklaTex by 18Z Monday. Precipitation will begin ahead of the trough Saturday evening, with RASN developing south overnight on increasing isentropic upglide ahead of the trough. This mix should change over to all SN northern fringes by 12Z Sunday, and to the NM/Texas border or so 12-18Z Sunday. This event looks to be mostly RA and/or SN, but forecast soundings suggest brief FZRA in some locations before rapid wet- bulbing saturates the column deep enough for snow. little or no ice accumulations are expected. Snow ratios start out pretty low Saturday evening, but increase to 10-11:1 over Lea County and our northern two tiers of Texas counties by Sunday. Both the NAM and GFS show best lift in the saturated DGZ 12-18Z Sunday north of I-20. Snow totals look to be in the 3-4" range over our northernmost counties, w/Scurry getting just over 4" in places. This may warrant an advisory or watch next package. Like the last system, the snow gradient will be pretty tight N-S, and so will be highly dependent on the track of the low. For now, we'll keep a mention of this in the HWO, as well as an SPS. As mentioned above, the trough will quickly pivot through the Permian Basin Sunday, and exit the area by 00Z or so. A secondary trough will develop over the area later in the week, keeping temperatures below normal. Plus, any snowpack leftover from the weekend will keep temps at a minimum, as well. All the long-range models keep the secondary trough in place over the region through the extended, and temperatures may get back to normal by the end of the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 25 49 26 47 / 0 0 0 0 Carlsbad 21 54 23 50 / 0 0 0 0 Dryden 30 57 30 53 / 0 0 0 0 Fort Stockton 28 56 28 55 / 0 0 0 0 Guadalupe Pass 32 54 29 52 / 0 0 0 0 Hobbs 21 51 21 45 / 0 0 0 0 Marfa 23 62 23 60 / 0 0 0 0 Midland Intl Airport 25 52 25 48 / 0 0 0 0 Odessa 24 53 25 48 / 0 0 0 0 Wink 24 55 25 51 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 89/49
Hazardous weather outlook, Jan 7, 1:22 PM CST, 14 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 122 PM CST Thu Jan 7 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-081930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 122 PM CST Thu Jan 7 2021 /1222 PM MST Thu Jan 7 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Increasing probability of snow accumulations Sunday across portions of Southeast New Mexico, the Northern Permian Basin, and the Upper Trans Pecos. Highest impacts likely to occur over the northeast Permian Basin. Some travel impacts expected Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
Winter Storm Watches in Texas, 2021Winter Storm Watches in New Mexico, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.